Wyoming, 2003Blizzard in Wyoming, December 26 to 28, 2003
December 26 to 28, 2003 · NWS BYZ · 1 event in 1 county or zone
1 blizzard, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 8:45 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Dec 26, 8:45 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
845 AM MST FRI DEC 26 2003
.SHORT TERM...VALID FOR TDY AND SAT...
WILL UPDATE THE ZONES AND THE AFP. WINTER STORM WELL UNDERWAY. ALREADY A
COUPLE OF INCHES OF SNOW IN BILLINGS OVER THE LAST FOUR HOURS. LARGE
SWATH OF 20+ DBZ RETURNS ON KBLX RADAR OVER SOUTH CENTRAL MONTANA MOVING
NORTH. VERY DEEP UPPER TROUGH PLOWING INTO THE DESERT SOUTHWEST CREATING
VERY IMPRESSIVE UPPER DIVERGENCE OVER MONTANA/IDAHO/WYOMING. THIS
PATTERN SHOULD PRODUCE BIG SNOWS OVER THE FORECAST AREA THROUGH THE DAY.
ANOTHER AREA OF CONVECTIVE SNOW OVER WYOMING SHIFTING NORTH. MAY SEE A
SMALL BREAK IN THE ACTION LATE THIS MORNING...ONLY TO SEE IT PICK UP
AGAIN THIS AFTERNOON. WILL UPGRADE ADVISORY TO A WARNING OVER THE
NORTHWEST COUNTIES. REPORTS OF AN INCH ALREADY ON THE GROUND THESE AREAS
AND ACTIVE RADAR RETURNS WORKING IN THERE. HAVE UPPED SOME SNOW AMOUNTS
TO TRY AND CATCH UP WITH SURFACE REPORTS AND TO BEEF UP FOR WARNING
NORTHWEST. ADJUSTED HIGHS UP A BIT SINCE ALREADY NEAR OR SLIGHTLY
EXCEEDED FORECAST MAXES. DO NOT EXPECT MUCH WARMING AT ALL TODAY...SO
WILL HOLD HIGHS IN CHECK. REST OF FORECAST UNCHANGED. HUMPHREY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
AT THE OUTSET...UNSETTLED WEATHER WITH THE SYSTEM ABOUT TO AFFECT THE
AREA STILL LINGERS DURING SUNDAY. THE PROBLEM THEN IS LOOKING AT THE
UPPER LEVEL LOW OVER BRITISH COLUMBIA AND WHAT IT LOOKS LIKE IT MAY
DO. THE GENERAL TREND FOR IT IS TO DRIFT SOUTH SOUTHWEST INTO LOWER
CALIFORNIA WITH TIME...THEN MOVE EAST AS ANOTHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST. THAT WOULD PORTEND A MOMENTARY REPRIEVE IN THE
PRECIPITATION WITH JUST THE WESTERN ZONES BEING AFFECTED BY IT ON
WEDNESDAY. THEN THE COUNTY WARNING AREA REMAINS DRY WEDNESDAY NIGHT
THROUGH THURSDAY AS THE SOUTHERN UPPER LOW ADVANCES EAST WELL SOUTH OF
MONTANA AND WEAKENS. ANOTHER SYSTEM THEN WILL BE APPROACHING THE
NORTHWEST COAST THURSDAY EVENING THAT MAY AFFECT THE AREA DURING
FRIDAY. DID NOT TINKER MUCH WITH TEMPERATURES BUT DRIED THINGS OUT
WEDNESDAY NIGHT THROUGH THURSDAY OVER MOST AREAS. CHB
&&
.PRELIMINARY POINT TEMPS/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 033 019/025 016/025 009/024 006/024 007/026 013/029
+/S +9/S 63/S 22/S 33/S 30/E 00/E
LVM 030 015/026 010/023 007/022 004/022 004/022 008/024
+/S +7/S 33/S 33/S 33/S 33/S 00/E
HDN 034 017/026 013/025 010/025 007/025 008/027 014/030
+/S +9/S 63/S 02/S 33/S 30/E 00/E
MLS 033 017/025 008/020 006/019 002/015 003/018 007/021
6/S ++/S 63/S 02/S 33/S 20/E 00/E
4BQ 033 020/027 013/023 007/023 004/023 005/026 010/027
8/S ++/S 84/S 01/E 33/S 20/E 00/E
BHK 034 016/023 009/019 005/017 001/011 001/016 004/018
6/S ++/S 87/S 02/S 33/S 20/E 00/E
SHR 034 019/027 012/026 009/026 006/026 006/026 013/031
+/S ++/S 63/S 22/S 33/S 30/E 00/E
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING TODAY THROUGH SATURDAY FOR ZONES
MTZ034...MTZ039>041...MTZ056.
WINTER STORM WARNING TODAY THROUGH SATURDAY NIGHT FOR ZONES
MTZ028>032...MTZ035...MTZ036...MTZ038...MTZ042...MTZ057...MTZ058.
WINTER STORM WARNING TODAY THROUGH SUNDAY MORNING FOR ZONES
MTZ033...MTZ037.
WY...WINTER STORM WARNING TODAY THROUGH SATURDAY NIGHT FOR
ZONES WYZ098>099.
&&Hazardous weather outlook, Dec 26, 7:51 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
751 AM MST FRI DEC 26 2003
MTZ028>042-056>058-WYZ098-099-271200-
CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS...
COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON...
HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
751 AM MST FRI DEC 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.
.DAY ONE...TODAY
WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR ALL OF SOUTH CENTRAL
AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. REFER TO GTFWSWBYZ
FOR DETAILS.
.DAY TWO THROUGH SEVEN...
WINTER STORM WARNINGS WILL REMAIN IN EFFECT FOR MOST OF
SOUTH CENTRAL AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING
THROUGH SUNDAY. REFER TO GTFWSWBYZ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Sheridan Foothills
- When
- December 26, 1:40 PM MST to December 28, 1:07 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A powerful winter storm affected Northern Wyoming and Southern Montana during a three day period from December 26, 2003 through December 28, 2003. A strong arctic front ushered in colder air across the area as a deep trough moved across Montana. A moist southwest flow aloft moved over this cold airmass at the surface and produced a prolonged period of snow across the area...mainly across Eastern and Southern Montana. In addition, a deep surface low moved across Wyoming into South Dakota resulting in strong northerly winds of 25 to 40 mph which produced significant blowing and drifting snow. This major winter storm mainly affected areas from Northeast Montana to Southern Montana. For a complete storm report listing from the Billings County Warning Area, please refer to the section of Storm Data for Montana, South. The following report for Sheridan County was received from the Sheridan County Airport:1/4 mile visibility with sustained winds of 39 mph with gusts to 49 mph
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 26, 20033 deaths · 1 event
- Blizzard in Montana, December 26 to 28, 20032 injured · 16 events
- Winter Storm in Vermont, December 26, 2003$30,000 · 6 events
- Blizzard in Montana, December 26 to 28, 200318 events
- Winter Storm in Montana, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 28, 20035 events
- High Wind in Arizona, December 26, 200358 kt wind · 2 events
- Flooding in Connecticut, December 26 to 29, 20032 events
- Blizzard in Alaska, December 26, 20032 events
- Blizzard in Alaska, December 26 to 27, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328915.